Alert archive / Minnesota / Special Weather Statements in 2014

Special Weather Statement, NWS Twin Cities, MN

August 24, 2014Ramsey County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 24, 2014, 5:18 PM CDT for Ramsey County, Minnesota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2014, 5:18 PM CDT (22:18 UTC)
Expired
Aug 24, 2014, 6:00 PM CDT
In force
42 min
Issued by
NWS Twin Cities, MN

County Ramsey County, MN

The radar

The Minneapolis radar (KMPX), 59 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.3 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2014-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1234 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2014-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 355 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1234 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
583 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
355 m²/s²
0-3 km storm-relative helicity
331 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

127 
WWUS83 KMPX 242218
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
518 PM CDT SUN AUG 24 2014

MNZ060>063-242300-
ANOKA-HENNEPIN-RAMSEY-WASHINGTON-
518 PM CDT SUN AUG 24 2014

...STRONG THUNDERSTORMS MOVING OVER ANOKA...HENNEPIN...RAMSEY AND 
WASHINGTON COUNTIES THROUGH 600 PM CDT...

AT 515 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR NORTH MINNEAPOLIS. THIS STORM WAS MOVING NORTHEAST
AT 40 MPH.

ONE HALF INCH DIAMETER HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...
AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  NEW BRIGHTON.
  ARDEN HILLS.
  NORTH OAKS.
  LINO LAKES.
  CENTERVILLE.
  FOREST LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 4530 9279 4529 9278 4517 9275 4495 9324
      4507 9340 4530 9319
TIME...MOT...LOC 2218Z 229DEG 34KT 4503 9323

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 24, 3:09 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Aug 24, 3:09 PM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
309 PM CDT SUN AUG 24 2014

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 309 PM CDT SUN AUG 24 2014

THE MAIN SHORT TERM CONCERN REMAINS TIMING OF CONVECTION AND SEVERE
WEATHER THREAT TONIGHT.

WATER VAPOR IMAGERY SHOWING A COUPLE OF WAVES LIFTING NORTHEAST OVER
THE EASTERN PORTION OF THE AREA.  THE INITIAL WAVE FIRED SOME
ISOLATED CONVECTION OVER EAST CENTRAL MN EARLIER AND MOVED OFF INTO
WISCONSIN.  THE NEXT WAVE MOVING INTO ACROSS EASTERN SOUTH
DAKOTA...INITIATING SOME WIDELY SCATTERED CONVECTION AHEAD OF COLD
FRONT MOVING INTO WESTERN MN.  EXPECT THIS CONVECTION TO LIFT
NORTHEAST WITH REDEVELOPMENT LIKELY INTO NORTH CENTRAL CWA 21Z-00Z
PERIOD...THEN DROPPING SOUTHEAST OVER EASTERN CWA AFTER 01Z OR SO.
SEVERE WEATHER A DEFINITE THREAT WITH STRONG WINDS AND HAIL LIKELY.
A IS TORNADO POSSIBLE WITH ANY DISCRETE CELL THAT DEVELOPS ALONG
SECONDARY WARM FRONT/BOUNDARY INTO NORTH CENTRAL/NORTHEAST
CWA EARLY IN EVENT. SPC MESOSCALE ANALYSIS SHOWING MLCAPE TO 3000
J/KG WITH LITTLE CAPPING INDICATED EAST OF ALEXANDRIA/BENSON.  DEEP
LAYER SHEAR 35-40 KTS ALSO MOVING INTO THAT REGION AS WELL...AHEAD
OF UPPER TROUGH. SHOULD SEE ACTIVITY EVENTUALLY DEVELOP INTO A LINE
AND COULD BECOME A FORWARD PROPAGATING MCS INTO WESTERN WIS THIS
EVENING...WITH WIND AND HEAVY RAIN THE MAIN THREAT INTO THE EVENING.

THE FRONT SAGS SOUTHEAST THROUGH 12Z...WITH GENERALLY DRY CONDITIONS
INTO MONDAY.  LEFT A SLIGHT CHANCE OF THUNDER REDEVELOPING INTO SC MN
LATE AFTERNOON...AS DRIER DEWPOINT AIR SLOWLY MOVES THROUGH THE
SOUTHEAST CWA DURING THE DAY. SHOULD SEE TEMPS TOP OUT IN THE LOW-
MID 80S IN THE FAR SOUTHEAST WITH COOLER AIR WORKING ACROSS THE
NORTHWEST CWA.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 309 PM CDT SUN AUG 24 2014

THE MAIN TWEAKS IN THE LONG TERM PORTION OF THE FORECAST WERE TO
CONTINUE TO SHIFT PRECIPITATION CHANCES SOUTHWARD IN LINE WITH THE
TRENDS OF THE MODELS.

A RATHER BROAD SURFACE RIDGE IS NOW PROGGED TO BECOME ESTABLISHED
ACROSS THE UPPER MIDWEST FROM LATE MONDAY THROUGH THE MIDDLE OF
NEXT WEEK. THIS WILL MEAN THE LOCATION OF THE BOUNDARY THAT HAS
BEEN IN QUESTION OVER THE LAST SEVERAL DAYS WILL LIKELY BE
DISPLACED WELL SOUTH OF THE REGION /NORTHERN MISSOURI/. CONFIDENCE
THAT MOST OF THE FORECAST AREA WILL STAY DRY DURING THE FIRST PART
OF THE UPCOMING WEEK IS THEREFORE INCREASING. HAVE RESTRICTED POPS
TO THE INTERSTATE 90 CORRIDOR IN SOUTHERN MN FROM MONDAY NIGHT
THROUGH WEDNESDAY. THIS COULD SHIFT EVEN FARTHER SOUTH WITH FUTURE
RUNS...BUT IT/S A GOOD START. TEMPERATURES WILL RANGE AROUND 5
DEGREES BELOW NORMAL THROUGH MUCH OF THE WEEK UNDER THE INFLUENCE
OF COOL HIGH PRESSURE...WITH HIGHS IN THE UPPER 60S AND LOWER 70S.

CONFIDENCE WITH RESPECT TO PRECIPITATION CHANCES DECLINES NOTABLY
ON THURSDAY...WITH THE 24.12Z ECMWF STILL ILLUSTRATING A FARTHER
NORTH TRACK TO THE TROUGH LIFTING OUT OF THE CENTRAL/SOUTHERN
PLAINS. IT THEREFORE SPREADS PRECIPITATION ACROSS THE ENTIRE
FORECAST AREA ON THURSDAY...WHILE THE OTHER MODEL SOLUTIONS
/INCLUDING THE GFS AND GEM/ KEEP SHOWER AND THUNDERSTORM CHANCES
CONFINED TO ALONG AND SOUTH OF THE MN-IA BORDER. HAVE KEPT 20-40
POPS IN FOR THURSDAY INTO THURSDAY NIGHT...WITH THE HIGHEST
CHANCES IN THAT RANGE RESTRICTED TO SOUTH CENTRAL MN.

FRIDAY AND SATURDAY APPEAR DRY OVERALL...BUT BOTH GFS AND ECMWF
SOLUTIONS ILLUSTRATE A FAIRLY STRONG TROUGH TO SINK SOUTH FROM
SASKATCHEWAN/MANITOBA LATE IN THE WEEKEND TO INTO THE 1ST OF
SEPTEMBER.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 118 PM CDT SUN AUG 24 2014

LOWER CLOUDS AROUND 2K FEET REMAIN LOCKED UNDER THE STEEP INVERSION
OVER EASTERN AREAS. SOUTHERLY WINDS DEVELOPING TO THE SOUTHWEST
AREA WILL HELP ERODE THESE CLOUDS TO THE EAST DURING THE
AFTERNOON. INITIAL TROUGH ASSOCIATED WITH LAST NIGHT SHORT WAVE
IS EXITING TO THE EAST NOW. FEW/ISOLD -TSRA DEVELOPED ALONG THE
TROUGH AND WILL CONTINUE TO DRIFT EAST THIS AFTERNOON. MAIN
ACTIVITY IS EXPECTED TO DEVELOP INTO CENTRAL MN NEAR SFC COLD
FRONT...MAINLY AFTER 20Z....THEN MOVE SLOWLY EAST INTO WC WI THIS
EVENING. GREATEST COVERAGE IS EXPECTED TO DEVELOP INTO EAST
CENTRAL MN BY EVENING AND MOVE INTO WC WISCONSIN. WILL HIT TAF
HARDEST INTO WC WI BY THIS EVENING. MAY SEE IFR FG DEVELOP AT
KEAU AFTER RAIN AREA EXITS LATER TONIGHT. THIS WILL BURN OFF BY
15Z MON. VFR CONDITIONS EXPECTED THEREAFTER WITH WEST WINDS.

KMSP...ISOLD STORMS MOVING EAST INTO WC WIS THIS AFTERNOON.
SHOULDNT SEE REDEVELOPMENT UNTIL AFTER 00Z MON. KEPT TEMPO MVFR
THUNDER FROM 00Z-03Z WITH FROPA. THEN CLEARING/VFR AFTER THAT WITH
WINDS BECOMING WEST INTO MONDAY.

/OUTLOOK FOR KMSP/
MON NIGHT...VFR. WINDS W 6-12 KTS.
TUE-WED...MAINLY VFR. WINDS N TO NE 5-10 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...DWE
LONG TERM...LS
AVIATION...DWE
Hazardous weather outlook, Aug 24, 12:44 PM CDT, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1244 PM CDT SUN AUG 24 2014

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
251745-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1244 PM CDT SUN AUG 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED FROM MID AFTERNOON INTO THIS
EVENING. A FEW SEVERE STORMS ARE POSSIBLE...MAINLY BETWEEN 3 PM
AND 10 PM NORTH OF A LINE FROM WILMAR TO NEW RICHMOND. THE PRIMARY
SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING WIND
GUSTS...ALTHOUGH THE STRONGEST STORMS COULD BE CAPABLE OF
PRODUCING A TORNADO.

HEAT INDICES WILL TOP OUT BETWEEN 90 AND 100 THIS AFTERNOON INTO
EARLY EVENING ACROSS PORTIONS OF EAST CENTRAL AND SOUTH CENTRAL
MINNESOTA AS WELL AS WEST CENTRAL WISCONSIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS FOR MUCH OF THE WEEK... MAINLY
ALONG AND SOUTH OF THE MINNESOTA RIVER VALLEY. WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED MAY BE NEEDED THIS AFTERNOON AND
EVENING.

In the hours before

Local storm report, Aug 24, 11:35 AM CDT, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1135 AM CDT SUN AUG 24 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 AM     TSTM WND DMG     4 NE FORADA             45.83N 95.31W
08/24/2014                   DOUGLAS            MN   PUBLIC

            OUT BUILDING DESTROYED AND TREES DOWN. TIME
            OF DAMAGE ESTIMATED BASED ON RADAR DATA.

&&
Special weather statement, Aug 24, 5:18 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
518 PM CDT SUN AUG 24 2014

MNZ060>063-242300-
ANOKA-HENNEPIN-RAMSEY-WASHINGTON-
518 PM CDT SUN AUG 24 2014

...STRONG THUNDERSTORMS MOVING OVER ANOKA...HENNEPIN...RAMSEY AND
WASHINGTON COUNTIES THROUGH 600 PM CDT...

AT 515 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR NORTH MINNEAPOLIS. THIS STORM WAS MOVING NORTHEAST
AT 40 MPH.

ONE HALF INCH DIAMETER HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...
AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  NEW BRIGHTON.
  ARDEN HILLS.
  NORTH OAKS.
  LINO LAKES.
  CENTERVILLE.
  FOREST LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 4530 9279 4529 9278 4517 9275 4495 9324
      4507 9340 4530 9319
TIME...MOT...LOC 2218Z 229DEG 34KT 4503 9323

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 2:15 AM CDTSevere Thunderstorm WarningMPXChippewa, Douglas, Kandiyohi, Pope, Swift30 min
Aug 24, 2:40 AM CDTSevere Thunderstorm WarningMPXDouglas, Kandiyohi, Pope, Stearns, Todd65 min
Aug 24, 5:03 PM CDTSevere Thunderstorm WarningMPXBenton, Morrison57 min
Aug 24, 5:24 PM CDTSpecial Weather StatementMPXDakota51 min
Aug 24, 5:29 PM CDTSevere Thunderstorm WarningMPXBenton, Morrison46 min
Aug 24, 5:38 PM CDTTornado WarningMPXBenton, Morrison37 min
Aug 24, 5:49 PM CDTSevere Thunderstorm WarningMPXWright41 min
Aug 24, 6:02 PM CDTTornado WarningMPXMille Lacs43 min
Aug 24, 6:08 PM CDTSevere Thunderstorm WarningMPXKanabec, Mille Lacs, Morrison52 min
Aug 24, 6:31 PM CDTSpecial Weather StatementMPXSherburne29 min
Aug 24, 6:57 PM CDTSpecial Weather StatementMPXMille Lacs48 min
Aug 24, 6:59 PM CDTTornado WarningMPXKanabec31 min

Nearby

Special Weather Statements in Minnesota, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.